• Dry Cracked Skin
  • General Dermatology
  • Impetigo
  • Eczema
  • Alopecia
  • Aesthetics
  • Vitiligo
  • COVID-19
  • Actinic Keratosis
  • Precision Medicine and Biologics
  • Rare Disease
  • Wound Care
  • Rosacea
  • Psoriasis
  • Psoriatic Arthritis
  • Atopic Dermatitis
  • Surgery
  • Melasma
  • NP and PA
  • Anti-Aging
  • Skin Cancer
  • Hidradenitis Suppurativa
  • Drug Watch
  • Pigmentary Disorders
  • Acne
  • Pediatric Dermatology
  • Practice Management
  • Inflamed Skin

Using Biologic Treatments in Atopic Dermatitis

Article

Andrew Blauvelt, MD, MBA, discusses his RAD 2023 session, "Biologics for atopic dermatitis."

Andrew Blauvelt, MD, MBA, is a board-certified dermatologist and investigator at Oregon Medical Research Center. As part of Sunday's mini symposium on systemic therapies, Blauvelt discussed biologics for atopic dermatitis.

Blauvelt: Hi everyone. My name is Dr. Andy Blauvelt. I'm a dermatologist from Portland, Oregon. I work at the Oregon Medical Research Center, which is the clinical trial center and dermatology. I've been there for the last 12 years. In that job, I've had lots of experience in systemic therapies for atopic dermatitis, especially in recent years with the biologics and the JAK inhibitors that have come in the treatment of patients with moderate-to-severe AD, in the inhibitors that have come to the fore in the treatment of patients with moderate-to-severe AD. In the second talk that I gave this morning, I focused on the safety of systemic therapy in atopic dermatitis, and I was asked specifically to focus on the biologic therapies that are available for AD patients. And so if we look at, right now at the landscape, we have 2 approved biologic therapies for atopic dermatitis. We have 2: dupilumab and we have tralokinumab. These are drugs that are similar in their mechanism of action, but not exactly the same. We have dupilumab that blocks the function of interleukin 4 and interleukin 13. And then we have tralokinumab which blocks the function of just IL-13. So IL-4, IL-13 blockers. We know that those 2 cytokines are prototypic or classic 2 cytokines, and by knocking down those cytokines, we can see a big impact in atopic dermatitis, as well as other atopic manifestations. Now, it's key though, in the safety of these drugs, to emphasize that it's not systemic immune suppression. So I make the point that in my talk that drugs like prednisone and cyclosporine are very broadly acting, and I would use the term immunosuppressive, and they kind of hit the whole immune system, pushing the whole immune system down. We have more narrow acting drugs, and I will put JAK inhibitors in that category. And then the most narrow acting drugs are the actually the 2 biologics we have that hit either that 1 cytokine IL-13, or 2 cytokines, IL-4 and IL-13. And to me, they are the safest drugs that we have for systemic treatment of atopic dermatitis. And I emphasize the fact that those drugs are not associated with systemic infections, with cutaneous infections, with cancers. Anything that you may see with a more classic immune suppressive drug, we do not see with either of the biologics. The number 1 side effect we see for both drugs actually, are eye issues. We see eye redness, we see eye itchiness, eye dryness, sometimes eyelid swelling, and we call this ocular surface disease, because it can be as little as dry eyes or as bad as as bright red eyes, or keratitis if you will. So that is the number 1 side effect for both dupilumab and tralokinumab, in my view, and in the clinical trial data we see a little bit less of that ocular surface disease with tralokinumab versus dupilumab. And I also talked about the treatment of that more common side effect. I use wetting eyedrops, and I also have patients use periodic topical steroid eyedrops if needed for more severe disease. Now usually though, I get an ophthalmologist involved, so if you if you have an ophthalmology colleague who can see these patients for you, it's another really good idea. And in terms of other side effects of these biologics, pretty uncommon, pretty rare in my view, we have the red face of dupilumab patients, which a lot of times to me, requires a proper diagnosis. Sometimes this can be residually atopic dermatitis, and you just need to treat it as such. Sometimes actually, it can be steroid withdrawa; so the patients had been using topical steroids on their face, and now they're withdrawing, and they're getting red face in the context of dupilumab or tralokinumab. And then sometimes it's some other things -- allergic contact dermatitis, so the quote unquote red face seen with the biologic therapy, I think requires an evaluation to see actually what it is, and then addressing it with the proper treatment, more rare things that have been reported. There have been cases of psoriasis-like disease, psoriatic arthritis-like disease, and basically arthropathy with dupilumab. This is perhaps because we're shifting things from a TH-2 to a TH-17 profile, we may see exacerbation of more psoriasis-like disease in the setting of dupilumab and tralokinumab. I should say though, that this is pretty uncommon. So even though it's been reported, pretty uncommon thing, you may or may not see it in your practices. So that's pretty much a summary. It's good news, in terms of safety of biologic therapy for atopic dermatitis patients. These drugs are both very safe, for the most part. If anything, you may see some issues with the eyes. But in my view, you can also manage that. Most of those cases are going to be mild-to-moderate, easily-managed, and allow continuance of the biologic therapy for the AD. So with that, thank you for listening.

Related Videos
© 2024 MJH Life Sciences

All rights reserved.